Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, May 23 to 24, 2020

May 23 to 24, 2020 · NWS OUN · 8 events in 6 counties and zones

A line of thunderstorms pushed across much of western Oklahoma on the 23rd producing scattered reports of severe wind gusts and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms pushed across much of western Oklahoma on the 23rd producing scattered reports of severe wind gusts and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 12:56 PM CST, 7 hours 14 minutes earlier.

Area forecast discussion, May 23, 12:56 PM CST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
156 PM CDT Sat May 23 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 151 PM CDT Sat May 23 2020

Breezy south winds continue across portions of western and northwestern
OK this afternoon, as a lee low deepens over eastern CO. The pressure
gradient and momentum transfer across this area will continue to result
in these breezy conditions until sunset. Even then, winds will remain
elevated as a LLJ develops tonight. On satellite, subtle mid to upper
level ascent can be seen moving out of the Big Bend region. Cumulus is
becoming more apparent ahead of dryline south of Lubbock, and along
the dryline west of Lubbock into the central TX panhandle. The most
likely scenario appears to be for a cluster of storms to develop near
LUB and then move east into SW/W OK and western OK later tonight.
There's a small chance additional deep moist convection could develop
further north along the dryline near AMA and move into W/NW OK but only
isolated coverage would be expected given stronger CIN and weaker
forcing there. Main concern will be very large hail before 10 PM for
portions of extreme SW OK and W N TX if storms maintain intensity.
Otherwise, a weakening trend can likely be expected as they move into
stable airmass overnight.

It's a bit unclear how long the convection will persist tonight, but
considering the previously mentioned LLJ current thoughts are it will
remain and be somewhere near central and southern OK by sunrise. With
some hints at additional mid level WAA, it could even persist through
the morning hours Sun for a small area. Most of Sunday will remain dry
until the evening again, as the dryline and stalling cold front
initiate storms over the panhandles and perhaps extreme NW OK.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 151 PM CDT Sat May 23 2020

The long term period will be dominated by an upper low that is
forecast to develop out of the trough approaching our area Sunday
night into Monday. Widespread showers and thunderstorms are expected
Monday as a shortwave rounds the base of the upper trough and moves
northward over our area. After Monday it is difficult to pinpoint
any specific period when the heaviest or most widespread rain
will occur as the upper low meanders somewhere over or near the
area. It will all likely depend on day to day mesoscale details
(i.e. boundary locations, airmass recovery) and the exact location
of the upper low which are all hard to predict several days out.
However, with several rounds of rain and thunderstorms expected,
cumulative rainfall totals by the end of the week could exceed
three or four inches across portions of southern and eastern
Oklahoma. Given wet antecedent conditions for much of this area,
flooding is a definite concern, but will depend on exactly where
the axis of heaviest rain sets up.

Widespread clouds and rain will help keep temperatures well below
normal for much of the period. Highs will likely be in the 70s for
much of the week, with lows in the 60s.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Sat May 23 2020

Main concern this aviation forecast will be for showers and
thunderstorms to move in from the west later tonight into early
Sunday morning. With the exception of WWR and PNC, most terminals
have at least a 30% chance so went ahead and included PROB30s for
TSRA. The storms should weaken so the threat of large hail
shouldn't impact any of the terminals. Generally, mid to upper
cloud cover expected after the precipitation with some LLWS around
9-12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  68  82  65 /  10  40  20  70
Hobart OK         88  66  86  64 /   0  60  20  80
Wichita Falls TX  88  68  85  65 /  20  50  20  70
Gage OK           91  65  89  59 /  10  30  20  80
Ponca City OK     87  70  85  66 /   0  20  20  80
Durant OK         86  69  84  66 /  60  30  20  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....08
AVIATION...03
Hazardous weather outlook, May 23, 12:59 PM CST, 7 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
159 PM CDT Sat May 23 2020

OKZ004>048-050>052-TXZ083>090-241900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
159 PM CDT Sat May 23 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...

By late this afternoon isolated to widely scattered thunderstorms
are expected to develop along a dryline located across the
eastern portions of the Oklahoma and Texas panhandles. These
storms will then move east toward southwestern Oklahoma and
western north Texas during the evening hours. Very large hail and
damaging wind gusts will be the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms are expected to continue off and on through next
Friday. There is a Slight Risk for severe storms across far
western Oklahoma and a small part of western north Texas Sunday.

.Heavy rain...
Heavy rainfall is possible Sunday night into Monday. Heavy rainfall
may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 23, 6:32 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
732 PM CDT Sat May 23 2020

OKZ014-240100-
Roger Mills OK-
732 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
800 PM CDT...

AT 730 PM CDT, a strong thunderstorm was located 5 miles northwest of
Allison, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3588 10000 3591 9993 3593 9991 3596 9991
      3598 9990 3599 9987 3601 9985 3600 9982
      3598 9980 3593 9981 3591 9979 3545 9978
      3546 10000
TIME...MOT...LOC 0030Z 241DEG 30KT 3567 10015

Ware
Special weather statement, May 23, 6:59 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
759 PM CDT Sat May 23 2020

OKZ009-014-021-240130-
Roger Mills OK-Beckham OK-Ellis OK-
759 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills...
northwestern Beckham and southwestern Ellis Counties Until 830 PM
CDT...

AT 757 PM CDT, strong thunderstorms were along a line extending from
near Durham to 9 miles east of Wheeler, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3585 10000 3595 9995 3596 9958 3542 9979
      3530 10000
TIME...MOT...LOC 0057Z 261DEG 18KT 3583 9992 3547 10011

Ware
Special weather statement, May 23, 7:30 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
830 PM CDT Sat May 23 2020

OKZ014-021-033-240200-
Harmon OK-Roger Mills OK-Beckham OK-
830 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...Roger Mills
and western Beckham Counties Until 900 PM CDT...

AT 828 PM CDT, strong thunderstorms were along a line extending from
6 miles southwest of Crawford to 4 miles south of Dozier, moving east
at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3568 10000 3583 9990 3584 9938 3581 9938
      3488 10000
TIME...MOT...LOC 0128Z 276DEG 25KT 3576 9987 3503 10036

Ware
Special weather statement, May 23, 7:32 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
832 PM CDT Sat May 23 2020

TXZ084-087-240200-
Foard TX-Knox TX-
832 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR Foard and Knox Counties Until 900
PM CDT...

AT 830 PM CDT, strong thunderstorms were along a line extending from
12 miles west of Crowell to 4 miles north of Swenson, moving east at
40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3405 9998 3407 9957 3406 9955 3407 9954
      3407 9948 3340 9978 3340 9999 3383 10000
      3384 10005 3390 10005
TIME...MOT...LOC 0130Z 259DEG 34KT 3400 9994 3327 10029

Ware

The radar

The Altus AFB radar (KFDR), 125 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Beckham

When
May 23, 8:10 PM CST
Where
Beckham County, Erick
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.210, -99.870

Thunderstorm Wind, Jackson

When
May 23, 9:03 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

Thunderstorm Wind, Caddo

When
May 23, 10:15 PM CST
Where
Caddo County, 1.32 mi WSW of Ft Cobb Res Dam
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.150, -98.470

Thunderstorm Wind, Comanche

When
May 23, 10:16 PM CST
Where
Comanche County, 0.57 mi E of Meers
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.780, -98.570

Thunderstorm Wind, Comanche

When
May 23, 10:20 PM CST
Where
Comanche County, 1.84 mi WSW of Mt Scott
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.560

Thunderstorm Wind, Comanche

When
May 23, 10:40 PM CST
Where
Comanche County, 1.13 mi W of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.780, -98.310

Estimated severe wind gust.

Thunderstorm Wind, Oklahoma

When
May 23, 11:50 PM CST
Where
Oklahoma County, 1.32 mi WSW of Midwest City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.450, -97.410

Powerline downed.

Thunderstorm Wind, Johnston

When
May 24, 1:14 AM CST
Where
Johnston County, 0.69 mi N of Tishomingo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.240, -96.680

Tree damage reported in numerous locations across the town of Tishimingo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897482, 897485, 897486, 897487, 897488, 897489, 897483, 897484.